Alert archive / New York / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 9, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at May 23, 2024, 2:50 AM EDT for Jefferson County, Lewis County, New York. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2024, 2:50 AM EDT (06:50 UTC)
- Expired
- May 23, 2024, 3:30 AM EDT
- In force
- 40 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jefferson County, NY, Lewis County, NY
The radar
The Ft Drum radar (KTYX), 18 km from the middle of the area, began a volume at 06:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 6.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 599 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 2061 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
256
WUUS51 KBUF 230650
SVRBUF
NYC045-049-230730-
/O.NEW.KBUF.SV.W.0009.240523T0650Z-240523T0730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
250 AM EDT Thu May 23 2024
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Southeastern Jefferson County in central New York...
Central Lewis County in central New York...
* Until 330 AM EDT.
* At 250 AM EDT, a severe thunderstorm was located near Adams Center,
or 10 miles south of Watertown, moving northeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Carthage, Lowville, West Carthage, Adams, Herrings, Barnes Corners,
Denmark, New Bremen, Watson, and Martinsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4371 7527 4371 7597 4383 7601 4421 7542
4415 7529
TIME...MOT...LOC 0650Z 240DEG 48KT 4382 7592
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RSH2 follow-up statements
344
WWUS51 KBUF 230723
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
323 AM EDT Thu May 23 2024
NYC045-230732-
/O.CAN.KBUF.SV.W.0009.000000T0000Z-240523T0730Z/
Jefferson NY-
323 AM EDT Thu May 23 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JEFFERSON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the county. Therefore, the warning for Jefferson county has been
cancelled.
&&
LAT...LON 4371 7527 4371 7572 4388 7571 4397 7556
4397 7555 4398 7554 4404 7543 4405 7529
TIME...MOT...LOC 0722Z 246DEG 27KT 4377 7568
$$
NYC049-230730-
/O.CON.KBUF.SV.W.0009.000000T0000Z-240523T0730Z/
Lewis NY-
323 AM EDT Thu May 23 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM EDT
FOR CENTRAL LEWIS COUNTY...
At 322 AM EDT, a severe thunderstorm was located 7 miles southeast of
Barnes Corners, or 18 miles southeast of Watertown, moving northeast
at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Lowville, Denmark, New Bremen, Watson, Martinsburg, Copenhagen,
Croghan, Castorland, Belfort, and Bellwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4371 7527 4371 7572 4388 7571 4397 7556
4397 7555 4398 7554 4404 7543 4405 7529
TIME...MOT...LOC 0722Z 246DEG 27KT 4377 7568
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RSH133
WWUS51 KBUF 230736
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
336 AM EDT Thu May 23 2024
NYC049-230746-
/O.EXP.KBUF.SV.W.0009.000000T0000Z-240523T0730Z/
Lewis NY-
336 AM EDT Thu May 23 2024
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LEWIS COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.
&&
LAT...LON 4371 7527 4371 7572 4388 7571 4397 7556
4397 7555 4398 7554 4404 7543 4405 7529
TIME...MOT...LOC 0736Z 240DEG 48KT 4386 7546
$$
RSHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 10:25 PM EDT, 4 hours 25 minutes earlier.
Area forecast discussion, May 22, 10:25 PM EDT, 4 hours 25 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1025 PM EDT Wed May 22 2024 .SYNOPSIS... A cold front will cross the area overnight bringing another round of showers and thunderstorms. Cooler more comfortable weather can be expected Thursday into the first part of the Memorial Day weekend. && .NEAR TERM /UNTIL 6 PM THURSDAY EVENING/... There will be a few showers and thunderstorms out ahead of the cold front, but most of the activity will be along or immediately ahead of the approaching boundary. At 10 p.m. a broken line of showers and storms extended roughly from Toronto to Cleveland. There's much less instability in place than there was earlier today, but there's still around 1000 J/Kg across far Western NY and the Western Southern Tier. Also, the 00Z Buffalo sounding shows a bit more wind shear than earlier today with 45 knots at 800 mb. This could support a few strong to severe storms across far Western NY with chances diminishing further to the east. Showers and thunderstorms will gradually exit to our east overnight with some showers lingering into the first half of the Thursday morning, mainly for areas east of Lake Ontario. Clouds will decrease from northwest to southeast as drier air moves into the region behind the departing cold front. A cooler, but still above normal day on Thursday with afternoon highs mainly in the upper 60s to upper 70s from the higher terrain to the lower elevations respectively. && .SHORT TERM /6 PM THURSDAY EVENING THROUGH SATURDAY NIGHT/... Quiet weather expected Thursday night as a ridge approaches with the region remaining in between synoptic systems on the north and southeast sides. Lows on Thursday night will dip down to the low to mid 50s across the entire area. Dry conditions continue Friday as the ridge axis continue to slowly build over the region. Temperatures will range from near 70 over the higher terrain east of Lake Ontario to the upper 70s and lower 80s for the lower elevations south of Lake Ontario. Friday night, the ridge will continue to slowly approach and cross the region. Behind the passing ridge, a warm front approaching from the Ohio Valley will start to increase the potential for showers during the second half of the night. There is some timing uncertainty among guidance with the speed of the ridge crossing the region. Some models have the ridge moving through slower and showers not moving in until later in the day on Saturday, while other forecast guidance is a bit quicker with the showers moving into western New York a few hours before daybreak. && .LONG TERM /SUNDAY THROUGH TUESDAY/... There will be a pattern shift into next week as an upper level trough deepens across the eastern Great Lakes region. This will bring a period of unsettled weather including the chance for showers and thunderstorms and cooler weather towards mid-week. Surface high pressure will lead to dry weather across the forecast area Sunday. A warm front will approach the region Sunday night and showers with the chance for thunderstorms will move into the region. An area of low pressure is forecast to track northwest of the forecast area Monday through Monday night. The best chance for rain will be Monday through Monday night as a cold front moves across the region. There is a risk of a few strong storms Monday, however confidence is low due to high uncertainty in evolution of this system. Confidence is higher that cooler air will move into the region for Tuesday and Wednesday. It will feel much cooler due to the recent warm stretch, however temperatures will be only a few degrees below normal. There is a chance for showers and thunderstorms Tuesday and Wednesday due to an upper low nearby. The best chance will be in the afternoon through early evening. && .AVIATION /02Z THURSDAY THROUGH MONDAY/... Another round of showers and a few thunderstorms will move through with the cold front overnight, then fair and dry weather for late tonight and Thursday. Localized MVFR or lower conditions in showers and thunderstorms possible tonight with the cold frontal passage. Widespread VFR flight conditions on Thursday. Outlook... Thursday night and Friday...Mainly VFR. Saturday...VFR/MVFR with a chance of showers and thunderstorms. Sunday and Monday...Mainly VFR. && .MARINE... Modest south to southwest winds will shift to the west and northwest following the passage of a cold front overnight. Some strong storms with gusty winds are still possible, mainly on Lake Erie through the first half of the night. With the frontal passage showers and storms will diminish from west to east overnight. After that...surface high pressure will build into the region for Thursday providing light winds and minimal wave action as we head towards the Memorial day weekend. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...AR/Apffel/TMA NEAR TERM...AR/Apffel/SW/TMA SHORT TERM...SW/TMA LONG TERM...HSK AVIATION...Apffel MARINE...AR/Apffel/TMA
Hazardous weather outlook, May 22, 7:28 PM EDT, 7 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 728 PM EDT Wed May 22 2024 LEZ020-040-041-LOZ030-042>045-062>065-NYZ001>008-010>014-085-232330- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Southern Erie- 728 PM EDT Wed May 22 2024 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario, western and north central New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-232330- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 728 PM EDT Wed May 22 2024 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ019>021-232330- Chautauqua-Cattaraugus-Allegany- 728 PM EDT Wed May 22 2024 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. There's a small risk that thunderstorms this evening will produce strong gusty winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Apffel
In the hours before
Special weather statement, May 23, 12:24 AM EDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1224 AM EDT Thu May 23 2024
NYZ002-003-230515-
Orleans NY-Monroe NY-
1224 AM EDT Thu May 23 2024
...A STRONG THUNDERSTORM WILL IMPACT ORLEANS AND NORTHWESTERN MONROE
COUNTIES THROUGH 115 AM EDT...
At 1224 AM EDT, Doppler radar was tracking a strong thunderstorm near
Point Breeze, or near Albion, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Greece, Brockport, Medina, Albion, Hilton, Hamlin Beach State Park,
Gates-North Gates, Spencerport, Holley, Waterport, Lakeside Beach
State Park, Point Breeze, Kent, Ridgeway, Shelby, Clarendon, Gaines,
Kendall, Lyndonville, and Morton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4339 7845 4342 7806 4339 7775 4336 7770
4316 7770 4313 7846
TIME...MOT...LOC 0424Z 246DEG 44KT 4332 7811
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ApffelLocal storm report, May 23, 12:28 AM EDT, 2 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
1228 AM EDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM Marine Tstm Wind 2 NW Dunkirk 42.49N 79.35W
05/22/2024 M56 MPH LEZ041 NY C-Man Station
&&Local storm report, May 23, 12:34 AM EDT, 2 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
1234 AM EDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM Marine Tstm Wind 2 SSW Buffalo 42.87N 78.88W
05/23/2024 M41 MPH Erie NY Public
Buffalo Skyway.
&&Local storm report, May 23, 12:46 AM EDT, 2 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
1246 AM EDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM Marine Tstm Wind 2 NW Dunkirk 42.49N 79.35W
05/22/2024 M56 MPH LEZ041 NY C-Man Station
Corrects previous marine tstm wind report
from 2 NW Dunkirk.
&&Special weather statement, May 23, 1:03 AM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Buffalo NY
103 AM EDT Thu May 23 2024
NYZ021-230530-
Allegany NY-
103 AM EDT Thu May 23 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ALLEGANY COUNTY
THROUGH 130 AM EDT...
At 103 AM EDT, Doppler radar was tracking a strong thunderstorm near
Rushford, or 19 miles northeast of Olean, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Belfast, Rushford, Houghton, Caneadea, Angelica, Short Tract,
Rossburg, Black Creek, and Fillmore.
This includes Interstate 86 near exit 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
THIS STORM MAY INTENSIFY, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4227 7830 4251 7830 4251 7801 4229 7801
TIME...MOT...LOC 0503Z 243DEG 26KT 4234 7828
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RSHSpecial weather statement, May 23, 2:33 AM EDT, 17 minutes before
Special Weather Statement National Weather Service Buffalo NY 233 AM EDT Thu May 23 2024 NYZ006>008-230800- Oswego-Jefferson-Lewis- Including the cities of Oswego, Watertown, and Lowville 233 AM EDT Thu May 23 2024 ...Strong Thunderstorms Likely Through 4 AM... A cold front will move through the Eastern Lake Ontario region overnight...and this will generate more showers and thunderstorms in the process. A moist and very unstable environment that is STILL IN PLACE will support additional strong thunderstorm activity as well. The greatest severe weather threat will come from localized wind gusts to 60 mph with the bulk of any strong thunderstorms developing by 4 AM. Some areas will also pick up over an inch of rain in under 30 minutes time. RSH
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 10:39 PM EDT | Special Marine Warning | BUF | 2 hr | |
| May 23, 12:24 AM EDT | Special Weather Statement | BUF | Monroe, Orleans | 51 min |
| May 23, 1:03 AM EDT | Special Weather Statement | BUF | Allegany | 27 min |
Nearby
Severe Thunderstorm Warnings in New York, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.